Alert archive / Oregon / Red Flag Warnings in 2018

Red Flag Warning 19, NWS Medford, OR

August 4, 2018Modoc County, Siskiyou County, California; Harney County, Klamath County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Aug 4, 2018, 12:00 PM PDT for Modoc County, Siskiyou County, California; Harney County, Klamath County, Lake County, Oregon. It took effect at Aug 4, 2018, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2018, 12:00 PM PDT (19:00 UTC)
In effect from
Aug 4, 2018, 1:00 PM PDT
Expired
Aug 4, 2018, 8:27 PM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 156 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS86 KMFR 041900
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1200 PM PDT Sat Aug 4 2018

CAZ284-285-ORZ624-625-050400-
/O.NEW.KMFR.FW.W.0019.180804T2000Z-180805T0400Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
1200 PM PDT Sat Aug 4 2018

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR 
LIGHTNING ON DRY FUELS FOR PORTIONS OF FIRE WEATHER 
ZONES 284 and 624 AND ALL OF FIRE WEATHER ZONES 285 AND 625...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect until 9 PM PDT this evening.

* Impacts: Lightning on very dry fuels will likely result
  in new fire starts. Even few lightning strikes could cause new fire 
  starts. Gusty winds could contribute to fire spread. 

* Affected area: 
  In Northern CA Fire Zones...Most of 284 and all of 285 to include 
  Macdoel...Tennant...and Alturas. In South Central OR Fire 
  Zones...most of 624 and all of 625 to include the Timber Crater 
  wildfire...Chemult...Summer Lake...and Lakeview.

* Counties affected: 
  In Northern CA...Modoc...Eastern Siskiyou.
  In South Central OR...Western Harney...Klamath...Lake.

* Wind: West 10 to 15 mph with gusts up to 25 mph.

* Thunderstorms: Isolated thunderstorms are expected this afternoon
  and evening. Some of these storms will not bring much rain with 
  them.

* For a detailed view of the Warning area, go to
  https://www.wrh.noaa.gov/map/?wfo=mfr
 
Precautionary/preparedness actions...

Lightning on existing very dry fuels could cause numerous
new fire ignitions. Gusty and erratic outflow winds could also
create extreme fire growth potential.

&&

$$


Visit us at www.weather.gov/Medford
1 follow-up statement
751 
WWUS86 KMFR 050327
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
827 PM PDT Sat Aug 4 2018

CAZ284-285-ORZ624-625-050430-
/O.CAN.KMFR.FW.W.0019.000000T0000Z-180805T0400Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern
Lake and Western Harney Counties-
827 PM PDT Sat Aug 4 2018

...RED FLAG WARNING IS CANCELLED FOR LIGHTNING ON DRY FUELS FOR 
FIRE WEATHER ZONES 284, 285, 624, AND 625...

The National Weather Service in Medford has cancelled the Red
Flag Warning. 

Isolated thunderstorms across the area earlier this afternoon and
evening have dissipated. Therefore, the Red Flag Warning is
cancelled. 

$$

MAS

Visit us at www.weather.gov/medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 4, 10:53 AM PDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 4, 10:53 AM PDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1053 AM PDT Sat Aug 4 2018

.UPDATE...models continue to show instability over a large portion
of the forecast area today. However, with the northwest bl to 700
mb flow, moisture will not be abundant and will continue to
advertise isolated coverage for this afternoon into the evening.
Minor changes have been made in norther California, filling in
most of the gaps based on the increased coverage of theta-e
conergance and increased steerage flow. Sven

&&

.AVIATION...For the 04/12Z TAFs...Good mixing has helped diminish
smoke impacts at the surface in most places, though heavy smoke from
the Umpqua Complex is bringing vsby down to IFR at KLMT and
surrounding areas, and could see vsby drop to LIFR. Expect vsby to
drop to MVFR in valleys south of the Umpqua Divide early this
morning as high smoke settles. Along the coast, expect MVFR cigs by
early morning, likely seeping into the Umpqua Basin, bringing
terrain obscuration until around 18Z. This afternoon, a disturbance
will bring a slight chance for thunderstorms developing over the
Trinity Alps and western Siskiyou County, and over the East Side in
northern Klamath and Lake County moving east to northeastward.

 &&

.MARINE...Updated 300 AM PDT Saturday 04 August 2018...Weak high
pressure over the waters will lead to diminishing winds and seas
into Sunday. Westerly swell will then build to a light to moderate
peak on Monday while a strengthening thermal trough inland results
in northerly winds building to a peak on Tuesday. These peak winds
late on Tuesday may approach advisory strength south of Cape Blanco.
But, generally benign conditions are expected through Friday.

&&

.PREV DISCUSSION... /Issued 319 AM PDT Sat Aug 4 2018/

DISCUSSION...Current smoke observations are showing more
local impacts, such as in Shady Cove and the Illinois Valley. At
the Medford Office, we were able to go outside and breathe a
breath of fresh air. Overall trends in the smoke, especially west
of the Cascades, are expected to be similar to what was seen
yesterday. What this means is that we expect generally moderate
to good air quality from Grants Pass to Ashland most of the later
afternoon through this evening. That being said, GOES 16
Shortwave IR imagery is currently showing hot spots overnight at
the Natchez, Klondike, Taylor Creek, and the Miles/Sugar Pine
fires. As these fires continue to get their fresh air, they could
produce more smoke for the area.

For tomorrow, a fast moving shortwave trough will be moving
through aloft. This is expected to provide enough mid-upper level
forcing to result in isolated showers and thunderstorms from about
Oregon Caves and the western Siskiyous to the crest of the Marble
mountains and then from the Scott Valley eastward to in and
around Medicine Lake. We also expect isolated showers and
thunderstorms from the high Cascades eastward across the
northeastern portion of Klamath and much of Lake and Modoc counties.
Some of the convective allowing models do show some
shower/thunderstorm potential even over the fires in western
Josephine County, but since the shortwave forcing will be best
there late morning to early afternoon, we expect mainly towering
cumulus rather than showers and storms there, except possibly
around Oregon Caves and in the Applegate Lake area. Model guidance
indicates upper level vorticity advection to be significant, but
moisture and resulting CAPE to be minimal, below 1000 J/Kg, and
generally below 500 J/Kg. The aforementioned smoke fields could
help to overseed the clouds and keep thunderstorms from forming at
all, thus we have isolated wording in the forecast.

For Sunday models are indicating another, but weaker, trough aloft,
so we expect that, while we'll see more clouds and, possibly some
light sprinkles of rain in the mountains, that the only chance of
thunderstorms will be in the Cascades north of Crater Lake NP and
over northern Klamath County.

Monday through next week the big low we have been watching parks
offshore and the four corners high builds back such that we expect
more hot and dry weather, with highs in Medford expected to reach
100 on both Wed and Thu before some cooling Friday into next
weekend. We have not added any showers or storms to the forecast for
then , but some of the GFS runs are suggesting some convective
potential from the Cascades east in the latter half of the week and
another marine push under SW flow for areas west of the Cascades.
These will be added if the guidance becomes more consistent with
these features. -Schaaf/Lutz

AVIATION...For the 04/12Z TAFs...Good mixing has helped diminish
smoke impacts at the surface in most places, though heavy smoke
from the Umpqua Complex is bringing vsby down to IFR at KLMT and
surrounding areas, and could see vsby drop to LIFR. Expect vsby to
drop to MVFR in valleys south of the Umpqua Divide early this
morning as high smoke settles. Along the coast, expect MVFR cigs
by early morning, likely seeping into the Umpqua Basin, bringing
terrain obscuration until around 18Z. This afternoon, a
disturbance will bring a slight chance for thunderstorms
developing over the Trinity Alps and western Siskiyou County, and
over the East Side in northern Klamath and Lake County moving east
to northeastward.

MARINE...Updated 300 AM PDT Saturday 04 August 2018...Weak high
pressure over the waters will lead to diminishing winds and seas
into Sunday. Westerly swell will then build to a light to moderate
peak on Monday while a strengthening thermal trough inland
results in northerly winds building to a peak on Tuesday. These
peak winds late on Tuesday may approach advisory strength south of
Cape Blanco. But, generally benign conditions are expected
through Friday.

FIRE WEATHER...Updated 200 AM PDT Saturday, 4 August 2018... The
marine layer is expected to have less influence on wildfires west
of the Cascades this morning, but humidity recoveries should
still be good.

For today, most guidance suggests winds will be similar to yesterday
for most areas east of the Cascades and less for areas west of the
Cascades. Therefore, tomorrow will be breezy and dry east of the
Cascades, but conditions are not expected to be critical. A few
isolated thunderstorms are expected in the forecast area tomorrow
afternoon and evening. The limiting factors, however, will moisture
and the timing of the instability. That is why there is LAL 2
expected instead of higher LALs for scattered thunderstorms. There's
still a good bit of uncertainty regarding location of where the
storms will develop, but right now the best chance for lightning is
from the Siskiyous southward and Cascades eastward. This area now
includes areas of Modoc County.

On Sunday, winds will trend lower in all locations and afternoon
humidity will trend similar or lower over the forecast area. Flow
aloft will shift from westerly of the past several days to
southerly, and this will push smoke further north than past days.
Marginal instability will bring a slight chance for an isolated
thunderstorm or two to the Cascades north of Crater Lake, but
thunderstorms are not expected for most of the forecast area.

Monday through Thursday will feature a warming and drying trend, and
burning periods will get longer each day. Monday morning humidity
recoveries will become moderate in most high terrain areas, and will
worsen through the middle of the week.

The warm and dry pattern will begin to change towards the end of the
week as an offshore upper low pushes inland over British Columbia or
Washington. This will bring cooler conditions but will also likely
bring gusty winds. This is something to keep an eye on.
-Schaaf/Keene

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

SBN/SBN/SBN

Nearby

Red Flag Warnings in Oregon, 2018Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.